Alert archive / Oklahoma / River Flood Advisories in 2021

River Flood Advisory 1, NWS Norman, OK

December 31, 2020Pottawatomie County, Seminole County, Oklahoma

NWS Norman, OK issued this river flood advisory at Dec 31, 2020, 7:12 PM CST for Pottawatomie County, Seminole County, Oklahoma. It was in force for 12 hr.

The area

The outline as issued.

The facts

Issued
Dec 31, 2020, 7:12 PM CST (01:12 UTC)
Expired
Jan 1, 2021, 6:49 AM CST
In force
12 hr
Issued by
NWS Norman, OK
Area
Storm-based polygon

Counties Pottawatomie County, OK, Seminole County, OK

The radar

The Norman radar (KTLX), 33 km from the middle of the area, began a volume at 01:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Little River (OK) near Tecumseh (TCMO2).

Action stage
9 ft
Minor stage
11 ft
Moderate stage
15 ft
Major stage
17 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07230500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

606 
WGUS84 KOUN 010112
FLSOUN

Flood Advisory
National Weather Service Norman OK
712 PM CST Thu Dec 31 2020

...The National Weather Service in Norman has issued a Flood 
Advisory for the following rivers in Oklahoma...

  Little River near Tecumseh affecting Seminole and Pottawatomie 
  Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov.


OKC125-133-011315-
/O.NEW.KOUN.FL.Y.0001.210101T0112Z-210102T0600Z/
/TCMO2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
712 PM CST Thu Dec 31 2020

The National Weather Service in Norman has issued a

* Flood Advisory for
  the Little River near Tecumseh.
* From this evening to late Friday night.
* At 6:30 PM CST Thursday the stage was 5.2 feet.
* Action stage is 9.0 feet.
* Flood stage is 11.0 feet.
* Forecast...The Little River will rise to 10.6 feet tomorrow 
  morning. It will then fall to 4.1 feet early Saturday afternoon.
* Impact...At 11.0 feet, Low-lying croplands... pastures... and 
  rural roads may experience shallow flooding or be isolated by 
  deeper water in overflow channels cutting across the flood plain. 
  The area affected is entirely rural... and downstream of Lake 
  Thunderbird... from near Macomb in Pottawatomie County to near 
  Bowlegs in western Seminole County.


&&

LAT...LON 3519 9721 3525 9721 3523 9680 3516 9668
      3508 9668 3512 9699

$$

30
1 follow-up statement
943 
WGUS84 KOUN 011249
FLSOUN

Flood Advisory
National Weather Service Norman OK
649 AM CST Fri Jan 1 2021

...The Flood Advisory is replaced with a River Flood Warning for the 
following rivers in Oklahoma...

  Little River near Tecumseh affecting Seminole and Pottawatomie 
  Counties.

OKC125-133-011400-
/O.CAN.KOUN.FL.Y.0001.000000T0000Z-210101T1249Z/
/TCMO2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
649 AM CST Fri Jan 1 2021

...The Flood Advisory for the Little River near Tecumseh has been 
replaced...

The Flood Advisory is replaced by a river flood warning for
  the Little River near Tecumseh.
* At 5:30 AM CST Friday the stage was 11.1 feet.
* Flood stage is 11.0 feet.
* Recent Activity...The maximum river stage in the 24 hours ending 
  at 5:30 AM CST Friday was 11.1 feet.
* Forecast...The Little River is expected to rise to a crest of 11.1 
  feet this afternoon. It will then fall below flood stage this 
  afternoon.


&&

LAT...LON 3519 9721 3525 9721 3523 9680 3516 9668
      3508 9668 3512 9699

$$

CMS

What forecasters said that day

The local office's own words before this river flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this river flood advisory went out at Dec 31, 5:24 PM CST, 1 hour 48 minutes earlier.

Area forecast discussion, Dec 31, 5:24 PM CST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Norman OK
524 PM CST Thu Dec 31 2020

...New AVIATION...

.SHORT TERM...
(This evening through Friday)
Issued at 304 PM CST Thu Dec 31 2020

Quick summary of changes to the forecast:

We have expanded the Winter Storm Warning further east to include
the potential for icing impacts, along with at least modest snow
amounts. We have expanded it southward into western north Texas as
confidence in up to around 4 inches of snow and locally higher, as
well as blowing snow impacts have increased. We have trimmed the
western edge of both the Warning and the Advisory based on trends in
model guidance (detailed meteorological reasoning is covered in the
analysis below).

Detailed Meteorological Analysis:

A complex and challenging synoptic pattern is evident in water vapor
channel imagery. For some context, most of our heavy snow events
fall within a set of synoptic patterns identified in our local
climatology work that was initially developed by a now-retired
forecaster nearly three decades ago, and recently updated with NARR
reanalysis data. Recent systems that brought snow to the area over
the past month or so most closely fit type-d and/or type-a/d hybrid
with a generally progressive southern stream closed midlevel low and
attendant deformation/mesoscale banding. Our current system has
resulted in greater forecast uncertainty for several reasons: 1)
model initialization challenges yesterday over northern Mexico as
was evident by a 30-m error at La Paz and Mazatlan RAOBs (credit WPC
for finding this) as well as mismatches of PV pressure contours with
6.2 micron water vapor imagery gradients suggesting a slightly
slower/more amplified trough in reality; 2) a complicated
interaction of aforementioned northeastward moving midlevel low
with digging/amplifying upstream trough 3) diabatic PV
modification from extensive upstream convection (a known trouble
source for models and likely culprit for eastward shift); and
finally 4) current observational data suggesting colder/drier
surface conditions over much of central Oklahoma.

Today, much of the above has been worked out, with a well-
represented/timed PV perturbation in water vapor channel imagery
over northern Mexico now crossing the Rio Grande and turning
northeast as upstream trough digs. Accompanying this is a very
pronounced/broad dry conveyor belt that will have implications for
our area later tonight. Meanwhile, brought isentropic ascent/warm
advection has resulted in a large precipitation shield across
north Texas that is slowly moving northward. 12z RAOB at Norman
was particularly dry just above the surface and models represent
this reasonably well in the sounding, hence precipitation making
slow progress northward. As ascent strengthens and shifts
northward in tandem with the northeastward turn of the system,
this will change later today.

The concern is that observational data shows much of the I-44
corridor to be quite cold and barely above freezing with dew
points in the mid 20s. Therefore, once low-level saturation does
occur, temperatures should fall a few degrees. Using the FRAM
concept and output from HREF suggests efficient accretion is still
possible even though temperatures may be marginal, mainly due to
persistent northeast winds. This typically acts to counter effects
from latent heat of fusion. So, even if we're around 30-31F, some
icing of elevated surface still seems likely, possibly locally up
to around a quarter inch. It's a close call with temperatures but
we have shifted the forecast toward more ice and expanded the
Winter Storm Warning based on potential impacts to travel and
power. Obviously, nothing close to the October ice storm, but
sporadic power outages and some travel trouble especially on
bridges and overpasses seem likely, with at least some chance of
more moderate impacts if full wet bulb cooling to the upper 20s
occur and precipitation rates are optimal.

Thermal profiles (cold depth and Bourgouin positive/negative
depth) even without weak convective instability that is present in
model soundings suggest some sleet too, and we have already
received a few reports of sleet in western north Texas into
south- central Oklahoma. So, we have increased sleet
coverage/duration, especially across the southwest third of the
area roughly.

The exact placement of any substantial mesoscale banding within
the deformation area is unclear at this time, but somewhere from
near Enid southwestward into southwest Oklahoma locally 5-6 inches
may occur with potentially 2-3 inch an hour rates in the worst
case scenario. Overall the duration of heavier snow may be limited
as is seen by omega and saturation within dendritic growth zone.

We tightened the western gradient of snow amounts, as mentioned
above given eastward shift probably tied to effects from upstream
convection. The most uncertain part of the forecast may be from
near I-44 southeastward where 1) temperatures are more marginal
and transition is delayed some, and 2) dry conveyor belt (which is
usually always under-represented in the models), may result in
loss of ice aloft, and thus low-level saturation and perhaps a
transition back to rain/drizzle before ending, thus reducing
amounts on the eastern ends.

We also increased the winds in western Oklahoma into western north
Texas, and although snow water content may be high enough to
mitigate significant blowing snow, magnitude of the wind and
potential accumulation supports mention in the forecast.

BRB

&&

.LONG TERM...
(Friday night through next Wednesday)
Issued at 305 PM CST Thu Dec 31 2020

A second upper-level low pressure cyclone will move through the area
Friday night into Saturday, following the exiting first cyclone.
With the residual moisture in the area, a light rain/snow mix is
possible through Oklahoma/western north Texas. Depending on the
track of the cyclone, this light mix could range from the I-40
corridor down to the Red River. Little to no accumulation is
expected with this second cyclone.

Dry conditions and warming temperatures will begin this weekend,
with near normal temperatures by Sunday and above average
temperatures throughout the early week. Next chance for
precipitation will likely be Wednesday/Thursday of next week, with
another longwave trough and associated upper-level low pressure
cyclone will move through the region.

Zwink

&&

.AVIATION...
(00Z TAFS)
Issued at 520 PM CST Thu Dec 31 2020

IFR and LIFR conditions will continue overnight with a mix of
wintry precipitation. Most precip should end by 15Z, but IFR
ceilings will likely linger through midday before ceilings rise to
MVFR. North winds will increase quickly this evening with gusts
over 30kts. These will gradully decrease after 18Z Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  31  37  29  44 / 100  30  20   0
Hobart OK         28  40  29  46 / 100  40  20   0
Wichita Falls TX  31  40  31  48 / 100  10  10   0
Gage OK           27  43  25  50 /  70  40  10   0
Ponca City OK     30  37  26  40 / 100  80  10  10
Durant OK         37  43  33  49 / 100  10   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Winter Storm Warning until noon CST Friday for OKZ006>008-
     011>013-015>020-022>025-027>029-034>038-044.

     Winter Weather Advisory until noon CST Friday for OKZ005-009-010-
     014-021-026-030>033-039>042-045.

TX...Winter Storm Warning until noon CST Friday for TXZ083>089.

     Winter Weather Advisory until noon CST Friday for TXZ090.

&&

SHORT TERM...12
LONG TERM....50
AVIATION...30
Hazardous weather outlook, Dec 31, 6:19 PM CST, 53 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
619 PM CST Thu Dec 31 2020

OKZ004>048-050>052-TXZ083>090-020030-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
619 PM CST Thu Dec 31 2020

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Tonight...

.Wintry precipitation...
Widespread wintry precipitation is expected tonight into Friday
morning across much of the area. Precipitation will transition
from freezing rain and sleet this evening, to mostly snow after
midnight. This will result in hazardous travel conditions,
especially on elevated roadways, overnight for New Year travelers.
Monitor the weather closely and adjust plans as needed to stay
safe.

Ice accumulations on elevated surfaces will be possible over much
of Oklahoma and north Texas, especially central and north central
Oklahoma. Snow accumulations of 3 to 6 inches will be possible
mainly over western and northern Oklahoma with lesser amounts in
central Oklahoma. Some blowing snow, resulting in reduced
visibilities, may also be possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

.Wintry precipitation...
Some lingering snowfall across northern Oklahoma will gradually
clear out Friday morning. Another wave of light snowfall is
possible Friday evening into Saturday morning. No additional
accumulations are expected.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 1, 6:49 AM CSTRiver Flood WarningOUNPottawatomie, Seminole12 hr

Nearby

River Flood Advisories in Oklahoma, 2021Every river flood advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.